Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 1997, 2:19 PM CDT for Jeff Davis County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 2:19 PM CDT (19:19 UTC)
- Expired
- May 29, 1997, 3:05 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:30 PM CDT | Hail 1.25 | Ft Davis, TX | Thunderstorms developed in the higher terrain of the Davis Mountains and became multicell severe, dropping hail at the McDonald Observatory. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
115 WUUS1 KMAF 291920 RRA SVRMAF TXC243-292005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 219 PM CDT THU MAY 29 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 305 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN JEFF DAVIS COUNTY AT 219 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 12 MILES NORTHWEST OF FORT DAVIS OR 5 MILES NORTH OF MCDONALD OBSERVATORY MOVING SOUTH AT 5 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... MCDONALD OBSERVATORY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TURNAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:43 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 29, 10:43 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1043 AM CDT THU MAY 29 1997 MODIFIED 12Z MAF SOUNDING INDICATES CAPES AROUND 2500 J/KG THIS AFTN. CONVECTION OVER SOPLNS HAS PERSISTED AHEAD OF SHORTWAVE TROUGH IN NW FLOW ALOFT...AND HAS ESTABLISHED OUTFLOW BNDRY BTWN LBB AND MAF PER LATEST SFC DATA. SATELLITE INDICATES LOW CLOUDS OVER SOUTH PLAINS BEHIND TSRA...SO BNDRY AND DIFFERENTIAL HEATING COULD PROVIDE EXTRA LIFT THIS AFTN. WARMER H7 TEMP OVER MAF THIS MRNG SUGGESTS TSRA MAY FIRE A LTL LATER THIS AFTN THAN YSTDY. EXPECT STORMS TO INITIATE AROUND SE NM/TX SOPLNS AND PROPAGATE S-SE INTO PERMIAN BASIN THIS AFTN...SIMILAR TO YSTDY (SEE SWODY1). 12Z UA DATA AND SATELLITE SHOW SPEED MAX DIVING SE FROM UT TOWARD FA...WHICH SHOULD HELP TO ENHANCE ALREADY FAVORABLE DIRECTIONAL SHEAR LTR TDY. ZONES ALREADY MENTION SVR PROSPECTS AND LOOK ON TRACK IN ALL OTHER RESPECTS. NO CHANGES SUGGESTED. TJT
In the hours before
Special weather statement, May 29, 11:21 AM CDT, 2 hours 58 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-300500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1120 AM CDT (1020 AM MDT) THU MAY 29 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER THE DAVIS MOUNTAINS OF TEXAS. SOME OF THESE STORMS MAY BE BRIEFLY SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. LATER THIS AFTERNOON...AROUND 4 PM CDT...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO AND THE TEXAS SOUTH PLAINS. SOME OF THESE STORMS SHOULD BECOME SEVERE AS THEY MOVE SOUTHEAST AT AROUND 20 MPH THROUGH THE NORTHERN OUTLOOK AREA...GENERALLY NORTH OF A FORT DAVIS - FORT STOCKTON - BIG LAKE LINE. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DESTRUCTIVE WINDS...AND LOCALIZED FLASH FLOODING. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. TJT
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:18 PM CDT | Tornado Warning | MAF | Winkler | 47 min |
| May 28, 7:23 PM CDT | Tornado Warning | MAF | Ector | 47 min |
| May 28, 7:38 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 32 min |
| May 28, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 46 min |
| May 28, 8:09 PM CDT | Tornado Warning | MAF | Gaines | 51 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| May 28, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 47 min |
| May 28, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 65 min |
| May 28, 9:08 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 28, 9:21 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 49 min |
| May 29, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 29, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| May 29, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 61 min |
| May 29, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.